Winter Storm, Teton & Gros Ventre Mountains
- When
- February 6, 9:00 PM MST to February 7, 6:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A powerful Pacific storm system impacted many of the mountains and higher valleys of western Wyoming. Mountain snow totals typically ranged from one to two feet.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A powerful Pacific storm system impacted many of the mountains and higher valleys of western Wyoming. Mountain snow totals typically ranged from one to two feet. The heaviest of the snow fell in the Teton and Wyoming ranges. Snowfall of six to ten inches was common in the Jackson and Star valleys. The snow fell in bands across the Upper Green River Basin Foothills producing snowfall rates of up to two inches an hour during the afternoon of Thursday, February 7. Total snowfall ranged from eight inches to one foot from Bondurant to Pinedale along U.S. Highway 191.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 3:55 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 355 PM MST WED FEB 6 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY PARTLY CLOUDY OVER THE WEST AND CENTRAL PARTS OF THE REGION AS THE WEATHER SYSTEM HAS PASSED BY. UPPER TROUGH MOVING THROUGH CENTRAL WY THIS PM WITH SOME SNOW SHOWERS IN THE EAST ZONES. KCPR GOT AROUND AN INCH IN ONE HOUR FROM A SNOW SHOWER FROM 21Z-22Z. WINDY AS WELL BEHIND THIS SYSTEM...WHICH HAS HELPED MIX OUT THE AIRMASS...THUS MILDER TEMPS ALL AREAS THIS PM. SATELLITE PICTURES SHOW NEXT WEATHER SYSTEM HEADED FOR THE PACIFIC NW STATES. THIS WILL BE THE WEATHER CONCERN FOR LATE TONIGHT THROUGH THURSDAY NIGHT AS IT HEADS TOWARD THE ROCKIES. FIRST OF ALL THE PRESSURE GRADIENT WILL BE TIGHTENING ON THURSDAY AND THIS WILL CONTINUE THROUGH FRIDAY. FOR NOW WILL UPGRADE THE HIGH WIND WATCH TO A WARNING STARTING THURSDAY MORNING THROUGH LATE THU NIGHT. IT IS LIKELY THAT THE WIND WILL COME IN GUSTY SURGES AS THE SYSTEM MOVES ACROSS THE AREA. SECOND OF ALL THE SNOW WILL BE ON THE INCREASE IN THE WESTERN ZONES. HAVE OPTED FOR A WINTER STORM WARNING FOR THE FAR WEST MOUNTAINS AND VALLEYS WITH AN ADVISORY FOR YELLOWSTONE NATIONAL PARK. MOISTURE PLUME LOOKS IMPRESSIVE ON SATELLITE AND UPPER LEVEL FLOW IS FAVORABLE FOR THE TETONS AND AROUND ALPINE. WITH THE WIND AND SNOW THE WARNING SEEMS REASONABLE FROM 11 PM TONIGHT THROUGH LATE AFTERNOON THURSDAY. SNOW WILL TAPER OFF IN THE WEST THURSDAY NIGHT BUT THE MOIST NORTHWEST FLOW WILL CONTINUE FOR FRIDAY AS WELL. THUS LEAVING PERIODS OF SNOW IN THE WESTERN MOUNTAINS AND VALLEYS THROUGH FRIDAY. IN THE CENTRAL AND EAST A CHANCE OF LIGHT SNOW THURSDAY AFTERNOON AND EVENING WITH THE PASSAGE OF THE TROUGH AND COLD FRONT. BIGHORN MTS WILL GET IN ON THE SNOW AS WELL THURSDAY INTO FRIDAY. DID NOT ISSUE ANY HIGHLIGHT THERE FOR NOW AND LET NEXT SHIFT TAKE ANOTHER LOOK. MODELS CONTINUE TO HINT AT AN ARCTIC FRONT MOVING INTO THE EAST ZONES BY SAT MORNING. HAVE ADJUSTED TEMPS A BIT TO COOL THINGS DOWN FOR SAT LOWS AND HIGHS. I WOULD THINK THE FRONT WILL MAKE INROADS AS IT IS FEBRUARY. I WILL KEEP IT OUT OF CASPER FOR NOW AND LET LATER SHIFTS WATCH IT. OTHERWISE SATURDAY WILL BE DRIER OVER THE REGION. WILL KEEP THE CHANCE OF LIGHT SNOW IN THE MOUNTAINS AS MODELS HINT AT WARM ADVECTION PRECIP. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY SATURDAY NIGHT AND SUNDAY...A MOSTLY ZONAL FLOW IS EXPECTED...WITH SOME LIGHT SNOW EXPECTED ACROSS THE WEST...MAINLY OVER THE MOUNTAINS. A LEE TROUGH IS EXPECTED TO DEVELOP AT THE SAME TIME WHICH WILL HELP MAKE THE WIND CORRIDOR BREEZY TO LOCALLY WINDY SUNDAY. NORTHWEST FLOW WILL THEN DEVELOP FOR SUNDAY NIGHT THROUGH MONDAY...WITH A WEAK DISTURBANCE MOVING ACROSS MONTANA INTO THE NORTHERN/CENTRAL PLAINS. MOST OF THE ENERGY SHOULD REMAIN NORTH AND EAST OF THE AREA...BUT STILL COULD SKIRT THE NORTHEASTERN SECTIONS OF THE AREA. IN ADDITION...THIS FLOW AND ADEQUATE MOISTURE WILL FAVOR SOME LIGHT SNOW ACROSS THE NORTHWEST MTS. THEN THE EMPHASIS SHIFTS TO A DECENT TROUGH PUSHING INTO THE PACIFIC NORTHWEST ON TUESDAY. MEDIUM RANGE MODELS HAVE SLOWED THIS TROUGH A BIT FROM YESTERDAYS 00Z RUNS AND HAVE LOWERED POPS FOR TUESDAY...BUT AS THE FLOW BACKS TO THE WEST EXPECT SOME OROGRAPHIC SNOW TO BEGIN TUESDAY. THE MAIN IMPACT WITH THIS SYSTEM WILL BE TUESDAY NIGHT...WEDNESDAY AND BEYOND. LOOKS LIKE THE PRECIPITATION...WILL SPILL EAST OF THE DIVIDE ON WEDNESDAY...AS THE ASSOCIATED COLD FRONT PUSHES ACROSS THE AREA. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SEASONAL TO SLIGHTLY ABOVE AVERAGE...WHICH HAS NOT BEEN SEEN MUCH SO FAR THIS WINTER. && .AVIATION... SURFACE WINDS WILL INCREASE ACROSS WESTERN AND CENTRAL WYOMING THROUGH THURSDAY MORNING WITH POTENTIAL HIGH WINDS ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER. SNOWFALL...AND LOWERING CLOUD DECKS WILL CREATE MVFR TO IFR CONDITIONS ACROSS THE WEST AND SOUTH...ESPECIALLY THURSDAY MORNING AND AFTERNOON. && .FIRE WEATHER... WINDY WEATHER WILL OCCUR LATE TONIGHT AND THURSDAY AS A WEATHER SYSTEM MOVES INTO WYOMING ON THURSDAY. SNOW WILL OCCUR IN THE WESTERN MOUNTAINS AND VALLEYS TONIGHT AND THURSDAY. SOME LIGHT SNOW WILL LINGER IN THE WEST ON FRIDAY...TAPERING OFF FRIDAY NIGHT. IT WILL BE BREEZY TO WINDY ON FRIDAY IN MANY LOCATIONS. SOME SNOW WILL ALSO FALL IN THE BIGHORN MOUNTAINS THURSDAY THROUGH FRIDAY ALONG WITH WINDY CONDITIONS. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 5 AM THURSDAY TO 5 AM MST FRIDAY FOR WYZ002-019-020-028>030. WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR WYZ012-013-023-024. SNOW ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR WYZ001. && SHORT TERM...AR LONG TERM...WM AVIATION...BRANHAM FIRE WEATHER...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 444 PM MST WED FEB 6 2008 WYZ001>020-022>030-071300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 444 PM MST WED FEB 6 2008 ...WINTER STORM WARNING FOR PORTIONS OF WESTERN WYOMING LATE TONIGHT THROUGH THURSDAY AFTERNOON... ...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK LATE TONIGHT THROUGH THURSDAY AFTERNOON... ...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS...SOUTHERN WYOMING AND PARTS OF CENTRAL WYOMING THURSDAY THROUGH THURSDAY NIGHT... .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP AROUND MIDNIGHT AND BECOME MODERATE TO HEAVY BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY EXPECT SNOW IN WESTERN WYOMING THURSDAY. SNOWFALL OF A FOOT OR MORE IS FORECAST FROM THE TETON RANGE SOUTH TO THE SALT RIVER RANGE. THE JACKSON AND STAR VALLEYS WILL SEE SNOWFALL OF 5 TO 10 INCHES. GUSTY WIND WILL CREATE BLOWING AND DRIFTING SNOW AND LOW VISIBILITY AT TIMES. TRAVEL WILL BECOME HAZARDOUS AT TIMES. VERY STRONG WINDS WILL DEVELOP ACROSS THE ABSAROKA MOUNTAINS THURSDAY AND CONTINUE INTO THURSDAY NIGHT. WIND SPEEDS OF 45 TO 55 MPH WITH GUST TO 80 MPH ARE FORECASTED. STRONG WINDS ARE POSSIBLE IN NATRONA COUNTY...SOUTHERN FREMONT COUNTY...AND SWEETWATER COUNTY THURSDAY AND THURSDAY NIGHT. WIND SPEEDS WILL BE 35 TO 45 MPH WITH GUSTS AROUND 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS. IN THE WINDY AREAS...SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS AND GUSTS. THANK YOU VERY MUCH. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 327 PM MST WED FEB 6 2008 WYZ015-019-028>030-070030- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER- WIND RIVER MOUNTAINS EAST- 327 PM MST WED FEB 6 2008 ...STRONG WINDS WILL CAUSE BLOWING AND DRIFTING SNOW THIS EVENING... STRONG WEST TO NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS TO AROUND 40 MPH WILL CONTINUE ACROSS THE SOUTHERN PORTION OF WYOMING THIS EVENING. THIS WIND WILL CAUSE BLOWING AND DRIFTING SNOW... WHICH WILL IMPACT INTERSTATE 80 THROUGH SWEETWATER COUNTY...AND THE SOUTH PASS AREAS TO CREATE LIMITED VISIBILITIES. MOTORISTS ARE ENCOURAGED TO CHECK ROAD CONDITIONS AND USE ADDED CAUTION IF TRAVELING IN THE IMPACTED AREAS. BRANHAM
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69183, 69190, 69185, 69188, 69193, 69196, 69194.